Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 214, NWS Dodge City, KS

August 7, 2005Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 2005, 7:25 PM CDT for Hodgeman County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2005, 7:25 PM CDT (00:25 UTC)
Expired
Aug 7, 2005, 8:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:40 PM CDTTSTM WND GST 6012 Sw Jetmore, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080025
SVRDDC
KSC083-080115-
/O.NEW.KDDC.SV.W.0214.050808T0025Z-050808T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.

* UNTIL 815 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED OVER SOUTHWESTERN HODGEMAN COUNTY...MOVING SOUTHEAST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHWESTERN HODGEMAN COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3806 9986 3807 10022 3792 10022 3791 9984

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 080044
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT SUN AUG 7 2005

KSC083-080115-
/O.CON.KDDC.SV.W.0214.000000T0000Z-050808T0115Z/
HODGEMAN KS-
744 PM CDT SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN HODGEMAN
COUNTY UNTIL 815 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHWEST OF JETMORE. MOVEMENT WAS NEARLY
STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHWESTERN HODGEMAN COUNTY...

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

LAT...LON 3806 9986 3807 10022 3792 10022 3791 9984

$$

06
000 
WWUS53 KDDC 080112
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT SUN AUG 7 2005

KSC083-080122-
/O.EXP.KDDC.SV.W.0214.000000T0000Z-050808T0115Z/
HODGEMAN KS-
812 PM CDT SUN AUG 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HODGEMAN COUNTY
WILL EXPIRE AT 815 PM CDT...

AT 810 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHWESTERN HODGEMAN COUNTY...

LAT...LON 3806 9986 3807 10022 3792 10022 3791 9984

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:15 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 2:15 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT SUN AUG 7 2005

.DISCUSSION...

DAYS 1-2...

THE MOST EXCITING METEOROLOGICAL CHALLENGES THROUGH THE FIRST PART
OF THE WEEK ARE THE FOLLOWING: 1) ANTICIPATING WHEN SUFFICIENT
SUBSIDENCE AND MID LEVEL WARMING WILL OCCUR TO PRECLUDE DEVELOPMENT
OF ISOLATED AFTERNOON THUNDERSTORMS AND 2) ANTICIPATING HOW HIGH
TEMPERATURES WILL RISE EACH DAY AS UPPER LEVEL RIDGING BUILDS OVER
THE CENTRAL PLAINS.

STAGNANT SUMMERTIME FLOW WILL CONTINUE OVER THE CENTRAL UNITED
STATES WITH UPPER LEVEL RIDGING OVER ALASKA AND THE NORTHWEST
TERRITORIES AND A DEVELOPING TROUGH OVER THE NORTHWESTERN UNITED
STATES. MOST OF THE FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
UNITED STATES AND SOUTHERN CANADA, AS IS TYPICAL FOR THIS TIME OF
THE YEAR. MORNING SOUNDINGS REVEALED DEEP MOISTURE OVER A LARGE PART
OF THE CENTRAL AND SOUTHERN UNITED STATES WITH H7 DEWPOINTS AT OR
ABOVE 5 DEGREES CELSIUS. H5 TEMPERATURES ARE COOL FOR THIS TIME OF
THE YEAR, AND SURFACE BASED CAPES EARLY THIS AFTERNOON WERE NEAR
2000 J/KG IN CENRAL AND SOUTH CENTRAL KANSAS. ISOLATED THUNDERSTORMS
ALREADY HAD DEVELOPED BY 18Z AND LIKELY WILL CONTINUE TO BUBBLE
UNTIL INSOLATION SHUTS DOWN THIS EVENING. WITH ALMOST NO SHEAR,
THUNDERSTORMS WILL BE VERY PULSY WITH SOME POTENTIAL FOR PRODUCING A
WET MICROBURST OR TWO.

DIFFERENCES AMONG NUMERICAL MODEL SOLUTIONS FOR THIS PART OF THE
WORLD ARE INSIGNIFICANT IN THE NEAR TERM. THE GFS LIKELY HAS A
BETTER HANDLE ON FLOW AROUND THE ALASKAN RIDGE AND GENERALLY WAS
FOLLOWED FOR GRID PRODUCTION. SATELLITE AND  PROFILER WINDS SUGGEST
THE PRESENCE OF A WEAK UPPER LEVEL VORTICITY MAXIMUM AT H5 FROM
NORTH CENTRAL INTO SOUTHWEST KANSAS EARLY THIS AFTERNOON. THIS WAVE
GRADUALLY WILL PROPAGATE SOUTHWARD THIS AFTERNOON AND TONIGHT AND
SHOULD REACH NORTHERN OKLAHOMA BY MONDAY AFTERNOON. SCATTERED
THUNDERSTORMS LIKELY WILL BE A LITTLE MORE WIDESPREAD NEAR THIS
UPPER LEVEL WAVE MONDAY FROM THE OKLAHOMA BORDER SOUTHWARD HOWEVER,
ENOUGH INSTABILITY WILL PERSIST OVER SOUTH CENTRAL AND CENTRAL
KANSAS TO MERIT INCLUSION OF ISOLATED THUNDERSTORMS IN THE FORECAST
MONDAY AFTERNOON GIVEN THE CONTINUED MOIST, UNCAPPED ENVIRONMENT.

TEMPERATURES GRADUALLY WILL WARM THROUGH MID WEEK AS UPPER LEVEL
RIDGING BUILDS OVER THE CENTRAL UNITED STATES AND H8 TEMPERATURES
GRADUALLY RISE. RIDGING AND SUBSIDENCE OVER THE CENTRAL PLAINS WILL
NOT BE AS STRONG AS LAST WEEK WITH THE LARGE SCALE PATTERN FAVORING
STRONGER RIDGING FARTHER WEST. MOST HIGHS WILL BE IN THE MID TO
UPPER 90S WITH FEW LOCATIONS EXPERIENCING 100 DEGREE WARMTH.

DAYS 3-7...

THE CURRENT EXTENDED FORECAST LOOKS PRETTY MUCH ON TRACK AND HAVE
MADE NO SIGNIFICANT CHANGES TO IT TODAY. THE MEDIUM RANGE MODEL RUNS
ALL SHOW A BROAD AREA OF HIGH PRESSURE COVERING MUCH OF THE CENTRAL
AND SOUTHERN CONUS WHILE THE MAIN BELT OF WESTERLIES CONTINUES ALONG
AND NORTH OF THE CANADIAN BORDER.  DAYTIME HIGH TEMPERATURES WILL
WARM A LITTLE MORE THAN THOSE OF THE PAST DAY OR SO BUT DO NOT
EXPECT THE AOA 100 TEMPERATURES OF A WEEK AGO AS SUBSIDENCE IS NOT
QUITE AS STRONG AND BETTER LOW LEVEL MOISTURE WILL ATTENUATE THE MAX
HEATING SOMEWHAT.  A LEE TROUGH IS FORECAST TO PERSIST ACROSS THE
WESTERN HIGH PLAINS THROUGH THE WEEK.  THE ABOVE MENTIONED LOW LEVEL
MOISTURE WILL LIKELY KEEP SUFFICIENT INSTABILITY AROUND TO HELP
INITIATE ISOLATED AFTERNOON THUNDERSTORMS.  WILL LEAVE THE GRIDDED
FORECAST DRY FOR NOW AS I DO NOT WANT TO BROADBRUSH THE ENTIRE
EXTENDED PERIOD WITH SLIGHT CHANCE OR ISOLATED POPS GIVEN THE FACT
THAT MOST EVERYONE WILL NOT SEE ANY PRECIPITATION.

TOWARD NEXT WEEKEND, THE GFS AND ECMWF ARE SUGGESTING THAT A
SHORTWAVE THROUGH WILL MOVE INTO THE CENTRAL HIGH PLAINS ON SATURDAY.
WHILE THE MODELS SHOW A FRONTAL BOUNDARY SLIPPING SOUTHWARD INTO
KANSAS WITH THIS WAVE, THERE IS SOME DISAGREEMENT AS TO HOW FAR
SOUTH THE FRONT MOVES, OR EVEN HOW STRONG THE WAVE WILL BE WHEN IT
MOVES OUT.  THE GOING FORECAST MENTIONS A SLIGHT CHANCE FOR
THUNDERSTORMS ON SATURDAY AFTERNOON AND NIGHT.  THIS LOOKS FAIRLY
REASONABLE GIVEN THE TIME FRAME AND MODEL UNCERTAINTIES SO WILL
LEAVE IT AS IS. THE GFS IS SUGGESTING THAT THE FRONT WILL LIFT BACK
TO THE NORTH BY EARLY NEXT WEEK SO WILL KEEP THE PRECIPITATION
CHANCES LIMITED.  IN THE 8 TO 10 DAY PERIOD, HAVE DECIDED TO GO
BELOW NORMAL ON PRECIPITATION GIVEN THE FACT THAT IT APPEARS THE
CURRENT PATTERN WE ARE IN WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  68  96 /  10  05  00  00
GCK  66  94  66  96 /  05  05  00  00
EHA  64  93  65  95 /  20  10  10  00
LBL  66  94  67  96 /  20  10  10  00
HYS  67  96  68  98 /  10  05  00  00
P28  70  95  71  96 /  20  20  10  10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/GERARD
Hazardous weather outlook, Aug 7, 12:52 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 PM CDT SUN AUG 7 2005

KSZ030-031-043>046-061>066-074>081-084>090-081100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1252 PM CDT (1152 AM MDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING.BRIEF HEAVY RAINFALL...WIND GUSTS TO NEAR 50 MPH...
AND SMALL HAIL MAY ACCOMPANY THE STRONGER THUNDERSTORMS.

ABUNDANT MOISTURE THROUGH A DEEP LAYER OF THE ATMOSPHERE WILL
PREVAIL TODAY, AND A WEAK UPPER LEVEL TROUGH EXTENDING FROM SOUTH
CENTRAL NEBRASKA TO SOUTHEASTERN COLORADO WILL MOVE SOUTHWARD
SLOWLY THIS AFTERNOON AND TONIGHT. WITH AFTERNOON HEATING, MODERATE
INSTABILITY WILL DEVELOP. WINDS ALOFT WILL REMAIN VERY LIGHT, AND
THUNDERSTORMS WILL FORM AND DISSIPATE WITHOUT MOVING MUCH.
PRECIPITATION LOADING IN UPDRAFTS MAY RESULT IN MOIST DOWNBURSTS AND
GUSTY WINDS AS THE THUNDERSTORMS COLLAPSE. THUNDERSTORM ACTIVITY WILL
DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

01

In the hours before

Local storm report, Aug 7, 3:03 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     5 N BURDETT             38.27N 99.53W
08/07/2005  65 MPH           PAWNEE             KS   PUBLIC

            SIX INCH DIAMETER TREE LIMBS BLOWN DOWN.

&&

01
Local storm report, Aug 7, 3:06 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT SUN AUG 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 N BURDETT             38.28N 99.53W
08/07/2005  80 MPH           PAWNEE             KS   PUBLIC

            FOUR INCH DIAMETER FRUIT TREES BROKEN OFF AT GROUND.

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:55 PM CDTSevere Thunderstorm WarningDDCFord20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.